Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jul 4, 2021, 3:43 PM MST for Gila County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2021, 3:43 PM MST (22:43 UTC)
- Expired
- Jul 4, 2021, 4:15 PM MST
- In force
- 32 min
- Issued by
- NWS Phoenix, AZ
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 98 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
161
WWUS85 KPSR 042243
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Sun Jul 4 2021
AZZ560-562-563-042315-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
343 PM MST Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...
At 343 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Cutter, or 8 miles northeast of Globe. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe.
This includes US Highway 60 between mile markers 254 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 11053 3337 11062 3337 11070 3347 11081
3363 11063
TIME...MOT...LOC 2243Z 153DEG 3KT 3346 11065
$$
SDBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 4, 1:50 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 4, 1:50 PM MST, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 150 PM MST Sun Jul 4 2021 .SYNOPSIS... Good chances for showers and thunderstorms will continue today across eastern Arizona with isolated storms possible into the south-central Arizona deserts. Heavy rainfall capable of producing flash flooding will be the main impact. Much drier conditions will then settle in for Monday through at least Wednesday with only isolated storm chances over the eastern Arizona high terrain. Temperatures will also warm to a few degrees above normal for much of the coming week with highs mostly in a 109 to 112 degree range across the lower deserts. A gradual return of monsoon moisture should bring back more widespread rain chances by next weekend. && .DISCUSSION... Central Arizona is currently situated between two smaller mid- tropospheric anticyclonic circulations, one across the central Baja peninsula and another south of the Four Corners. Latest satellite imagery also reveals the lingering vort max across northern Sonora, which has helped to already initiate convection across southern Arizona. Meanwhile, latest observations reflect what is typically seen the day after widespread shower and thunderstorm activity. Temperatures across south-central Arizona are struggling to reach the 100 degree mark, while dewpoints are well above normal in the mid to upper 60s. PWATs are also running near all-time daily records with the PSR morning sounding registering 2.01 inches. There’s been little change during the day indicated by the latest KPHX ACARS sounding at 2.08 inches. The abundant moisture is yielding a widespread area of MLCAPE above 1000 J/kg across southern and eastern Arizona, while mid- level lapse rates are weak and near moist adiabatic. Latest mesoanalysis indicates a dearth of DCAPE and consequently the chance of strong winds and blowing dust is low. Convective parameters essentially point to the potential for heavy rain this afternoon and evening. Weak steering flow will also result in slow-moving storms capable of producing flash flooding, particularly across the burn scars in the higher terrain east of Phoenix. Convection has already initiated across far southwestern Maricopa County and additional isolated storms are likely to develop across the higher terrain north and east of Phoenix this afternoon. However, CAMs including the time-lagged HRRR continue to trend towards less overall coverage. This is largely due to a pronounced warm and dry layer evident around 800 mb, which is resulting in detrimental convective inhibition, generally from Phoenix westward. Nevertheless, an isolated cell or two in the Valley remains a possibility, given the excessive moisture. PoP for this evening has been lowered based on the latest trends in the NBM and several CAMs. A few models also hint at the possibility of early morning shower activity across the lower deserts and this certainly can’t be ruled out, considering there will likely be areas of leftover instability. && .PREVIOUS DISCUSSION... The westerly drying will continue Monday into Tuesday with a capping inversion aloft likely shutting down storm chances in all but the high terrain on Monday. By Tuesday, afternoon surface dew points are seen dropping into the 40s areawide and PWATs lower to around 1.00" resulting in only a few isolated storms possible over far eastern Arizona. The upper level ridge center is forecast to shift into Nevada Tuesday before drifting back over southern Utah and northern Arizona later in the week. H5 heights will also increase slightly reaching 591-594dm across the Desert Southwest. The drying boundary layer and increased heights aloft should push daytime highs to around 110 degrees in the Phoenix area to 110-113 degrees across the western deserts for Tuesday and Wednesday. After the somewhat dry period during the half of the week, models remain in good agreement showing modest moisture return out of the east and northeast once the high center shifts closer to the Four Corners area. The moisture advection may start as early as Wednesday, expanding through much of southern Arizona on Thursday and Friday. This should expand storm chances westward by next weekend, but as usual chances will be greater over the eastern Arizona high terrain. Temperatures may also begin to moderate slightly late in the week as moisture increases, but we will be going against a strengthening ridge as ensemble output agrees the ridge center strengthens and H5 heights increase to around 598dm just to our north. && .AVIATION...Updated at 1840Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Light winds with periods of variable directions this morning will give way to a westerly component going into the early afternoon while speeds are expected to remain mostly below 10 kts. Uncertainty increases going into this evening with respect to outflows and convection reaching the Phoenix area. As of now, potential will exist for outflow winds mainly out of the north to northeast to make it into the metro after 02Z. HREF guidance shows a 30-40% probability of outflow winds exceeding 30 kts this evening in the metro. Confidence is low in the magnitude and timing of any outflows, with some guidance showing outflows struggling to reach the metro this evening. Could see a few isolated showers/storms make it into parts of the Valley this evening with chances around 15% or less. SCT-BKN clouds mostly aoa 10 kft will continue throughout much of the period. Southeast California/Southwest Arizona including KIPL and KBLH: Radar this morning showed a few vicinity showers near KIPL; expect these showers to diminish over the next couple of hours. Winds will continue to favor a southeast to southwest component at the terminals through the next 24 hours with speeds mostly remaining aob 10kts. FEW-SCT clouds, becoming BKN at times, are expected through the period with bases remaining aoa 10 kft. && .FIRE WEATHER... Wednesday through Sunday: Moisture will decrease gradually through the midweek period, which will generally confine the threat of storms to the eastern Arizona high terrain. A return of deeper moisture looks likely late in the week with storm chances potentially increasing and expanding westward across Arizona. Temperatures for the bulk of the period will run a few to several degrees above normal. Min RH values will generally be in a 10-20% range midweek with higher values over the higher terrain before improving to 15-25% late in the period. Max RHs will recover into the 30-45% range for most locations. Apart from thunderstorms, wind patterns will follow diurnal patterns. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hirsch PREVIOUS DISCUSSION...Kuhlman AVIATION...Smith FIRE WEATHER...Hirsch/Kuhlman
In the hours before
Special weather statement, Jul 4, 3:43 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
343 PM MST Sun Jul 4 2021
AZZ560-562-563-042315-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
343 PM MST Sun Jul 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...
At 343 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Cutter, or 8 miles northeast of Globe. This storm was
nearly stationary.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe.
This includes US Highway 60 between mile markers 254 and 270.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3343 11053 3337 11062 3337 11070 3347 11081
3363 11063
TIME...MOT...LOC 2243Z 153DEG 3KT 3346 11065
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 3, 5:20 PM MST | Special Weather Statement | PSR | 25 min | |
| Jul 3, 5:29 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Jul 3, 5:32 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Jul 3, 5:38 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 3, 5:41 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 44 min |
| Jul 3, 5:43 PM MST | Dust Storm Warning | PSR | Maricopa | 62 min |
| Jul 3, 5:56 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 3, 6:05 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 3, 6:10 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 3, 6:20 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 3, 6:23 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 3, 6:31 PM MST | Special Weather Statement | PSR | Gila | 44 min |
| Jul 3, 6:43 PM MST | Dust Storm Warning | PSR | La Paz, Maricopa, Pinal, Yuma | 62 min |
| Jul 3, 6:46 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 4 hr |
| Jul 3, 7:13 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Jul 4, 3:09 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 4, 4:10 PM MST | Flash Flood Warning | PSR | Gila | 4 hr |
| Jul 4, 4:36 PM MST | Special Weather Statement | PSR | Gila | 24 min |
| Jul 4, 4:51 PM MST | Special Weather Statement | PSR | Gila | 39 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.